Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Newport/Morehead City, NC

June 15, 2021Hyde County, North Carolina

NWS Newport/Morehead City, NC issued this special weather statement at Jun 15, 2021, 5:22 PM EDT for Hyde County, North Carolina. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2021, 5:22 PM EDT (21:22 UTC)
Expired
Jun 15, 2021, 6:00 PM EDT
In force
38 min
Issued by
NWS Newport/Morehead City, NC

County Hyde County, NC

The radar

The Morehead City radar (KMHX), 98 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.4 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2021-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1287 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2021-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1287 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
947 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

405 
WWUS82 KMHX 152122
SPSMHX

Special Weather Statement
National Weather Service Newport/Morehead City NC
522 PM EDT Tue Jun 15 2021

NCZ081-152200-
Mainland Hyde-
522 PM EDT Tue Jun 15 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HYDE COUNTY...

At 522 PM EDT, a strong thunderstorm was located over Gull Rock, or
28 miles northeast of Cedar Island, moving northeast at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Gull Rock, New Holland, Nebraska, Lake Landing and Middletown. 

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Newport.

LAT...LON 3529 7618 3543 7628 3556 7602 3544 7592
TIME...MOT...LOC 2122Z 238DEG 14KT 3539 7612 

$$

DAG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this special weather statement went out at Jun 15, 2:41 PM EDT, 2 hours 41 minutes earlier.

Area forecast discussion, Jun 15, 2:41 PM EDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
241 PM EDT Tue Jun 15 2021

.SYNOPSIS...
A cold front will continue to push through the area this evening
and offshore late tonight. High pressure will build over the
area mid to late week. Another cold front will approach the area
this weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 245 PM Tue...Svr Thunderstorm Watch in effect for most of
Eastern NC through 7 PM this evening. Latest sfc analysis shows
cold front extending from Oregon Inlet down through Washington
and into Kenansville this afternoon. Aloft, a unusually
amplified (for this time of year) mid level trough will continue
to move through the Carolinas. The front will interact with the
sea breeze to create a corridor of favorable low level
convergence beneath impressive upper level divergence across the
area to support the threat of svr tstms. Mesoanalysis shows ML
CAPE values 2-2500 J/kg along and east of Hwy 17, with bulk eff
shear 40-50 kt. This combined with the steep low level lapse
rates is allowing convection to become more organized this
afternoon. Strong to severe thunderstorms with large hail and
damaging wind gusts the main threats through early this
evening, best chances along the east of Hwy 17. Localized very
heavy rainfall will also be possible with PW values around 2"
and an environment favorable for training and backbuilding
cells. 12z PWAT on MHX sounding this morning around 1.75". The
CAMs are picking up on this with local QPF amounts of around 3"
which would lead to flooding of poor drainage areas.

The showers and storms should be mostly offshore by 11 PM
followed by clearing skies and diminishing winds behind the
front. Areas of fog could develop early Wed morning in response
to the wet soils and radiational cooling, though confidence is
low at this time. Lows will be in the low to mid 60s inland to
the mid to upper 60s beaches.

&&

.SHORT TERM /WEDNESDAY/...
As of 245 PM Tue...Sfc front will linger south of the area Wed
as another front approaches the area along with stronger
shortwave energy rounding the base of the upper trough. The
combination of a secondary front moving in late in the day, sea
breeze and upper level support will be enough to support
scattered shower and tstm development during the afternoon. Best
tstm chances along and east of Hwy 17 near better instability.
Svr threat looks minimal given the modest instability and drier
air, though still good amt of shear around. Temps a few deg
cooler, with highs generally 80-85 deg.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
As of 330 AM Tuesday...Lower chances for showers and
thunderstorms will again be possible Thursday, followed by a
period of drier weather into the first part of the weekend.
Saturday will be quite hot with highs well into the 90s. Our
next shot of rain will come later in the weekend and especially
early next week.

Wednesday night and Thursday...By Thursday chances continue to
decrease, but a few storms are still possible especially along
the sea breeze. Temps this period will be fairly seasonable or
in the middle to upper 80s.

Friday/Saturday...High pressure will build across our area
Friday, and off the coast by Saturday, supporting a dry
forecast. Temps will inch toward 90 Friday, and as the high
slides off the coast Saturday, a strong southwest flow will
support highs well into the 90s most of the area. With the
southwest flow, 90s are even likely across the northern Outer
Banks.

Sunday/Monday...An area of disturbed weather in the Gulf later
this week, will gradually lift northeastward in the steering
flow around a bermuda high off the coast. A general increase in
shower chances later Sunday, but especially next week along with
slightly lower temperatures can be expected.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
SHORT TERM /through Wednesday/...
As of 245 PM Tue...VFR conditions currently across the
terminals. Conditions should remain VFR outside scattered to
numerous showers and thunderstorms which will be most widespread
in the through early this evening. The storms will produce
strong wind gusts and hail along with torrential rains and
occasional sub VFR conditions. Best tstm chances at OAJ and EWN.
Conditions at the TAF sites will briefly improve late this
evening but radiational cooling could lead to the development of
areas of fog late early Wed morning in places that receive
rain. Did not include in the forecast at this time due to low
confidence. Scattered diurnal showers and storms expected again
Wed afternoon.

LONG TERM /Wednesday night through Sunday/...
As of 330 AM Tuesday...Mainly VFR conditions this period.
Scattered storms possible again Thursday. Patchy fog will also
be possible during the late night/early morning hours during
this period, especially at terminals that see rainfall. Drier
weather Friday and Saturday.

&&

.MARINE...
SHORT TERM /through Wednesday/...
As of 245 PM Tue...Svr tstm watch in effect through 7 PM for
coastal waters, sounds and rivers. Front is pushing through the
waters this afternoon...with N/NE winds 10-15 kt north of Oregon
Inlet and SW winds 5-15 kt south, with seas 2-4 ft. The front
will cross the remainder of the waters tonight with winds
becoming N/NE 10-15 kt in the evening then diminishing to NW
5-10 kt late tonight. An area of strong to severe thunderstorms
with strong winds and/or large hail, and frequent lightning will
be moving through the waters ahead of the cold front through
early evening. N/NW winds generally 10 kt or less Wed morning,
becoming variable NE-SW during the afternoon. Seas will be 2-4
ft through Wed but will be locally much higher in vicinity of
thunderstorms.

LONG TERM /Wednesday night through Sunday/...
As of 330 AM Tuesday...Good boating conditions on the waters
through Friday with winds generally less than 10 kts and seas 4
feet or less. Conditions on the waters go down by Saturday as
strong southwest winds develop over the waters.

With a cold front just south or near our southern waters
through the period, winds will be quite variable through
Thursday. Generally speaking northeast to east winds will be
likely north of Cape Hatteras, with winds having a more
southerly component down toward Onslow Bay. Winds will generally
be 5 to 10 kts, but a few gusts to 15 kts are possible each
afternoon into the evening during our peak heating. Light winds
continue Friday, with a more prominent southeast flow over all
waters. Seas through the period run 2 to 4 feet early, closer to
2 feet later in the week.

The period of concern will start Saturday with small craft
conditions likely especially our coast waters, as a pronounced
southwest flow develops. With winds of 20 to 25 kts, seas will
build to 6 feet late. All data supports elevated seas and strong
southwest winds into early next week.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...MHX
NEAR TERM...JME/CQD
SHORT TERM...CQD
LONG TERM...EH/SK
AVIATION...CQD/EH
MARINE...CQD/EH
Hazardous weather outlook, Jun 15, 4:35 PM EDT, 47 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
435 PM EDT Tue Jun 15 2021

NCZ047-081-094-195-196-198-199-204-162045-
Mainland Dare-Mainland Hyde-Pamlico-West Carteret-East Carteret-
Inland Onslow-Coastal Onslow-Ocracoke Island-
435 PM EDT Tue Jun 15 2021

...SEVERE THUNDERSTORM WATCH 274 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Scattered to numerous thunderstorms capable of producing damaging
winds, large hail, and torrential downpours are expected this
afternoon into early evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ203-205-162045-
Northern Outer Banks-Hatteras Island-
435 PM EDT Tue Jun 15 2021

...SEVERE THUNDERSTORM WATCH 274 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.
   Severe Thunderstorm Watch.

Numerous thunderstorms capable of producing damaging winds, large
hail, and torrential downpours are expected this afternoon into
early
evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ029-044>046-079-080-090>092-193-194-162045-
Martin-Pitt-Washington-Tyrrell-Greene-Beaufort-Duplin-Lenoir-Jones-
Northern Craven-Southern Craven-
435 PM EDT Tue Jun 15 2021

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 15, 4:02 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
402 PM EDT TUE JUN 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     MARINE TSTM WIND FAIRFIELD HARBOR        35.06N 76.95W
06/15/2021  M43 MPH          CRAVEN             NC   PUBLIC

            PUBLIC WEATHER STATION REPORTED A 37 KNOT
            MARINE THUNDERSTORM WIND GUST IN FAIRFIELD
            HARBOR.

&&

DAG
Local storm report, Jun 15, 4:33 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
433 PM EDT TUE JUN 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     TSTM WND DMG     3 SW POLLOCKSVILLE      34.98N 77.26W
06/15/2021                   JONES              NC   EMERGENCY MNGR

            JONES COUNTY EMERGENCY MANAGEMENT REPORTED
            TREES DOWN ON LEES CHAPEL RD.

&&

DAG
Local storm report, Jun 15, 4:40 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
440 PM EDT TUE JUN 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 PM     TSTM WND DMG     2 WSW POLLOCKSVILLE     35.00N 77.25W
06/15/2021                   JONES              NC   EMERGENCY MNGR

            JONES COUNTY EMERGENCY MANAGER REPORTED
            NUMEROUS TREES DOWN WITH ROOF DAMAGE TO
            OUTBUILDINGS ON HWY 58 S JUST BEFORE
            POLLOCKSVILLE.

&&

DAG
Local storm report, Jun 15, 4:42 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
442 PM EDT TUE JUN 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             2 WSW POLLOCKSVILLE     35.00N 77.25W
06/15/2021  M1.00 INCH       JONES              NC   EMERGENCY MNGR

            JONES COUNTY EMERGENCY MANAGER OBSERVED DIME
            TO QUARTER SIZED HAIL ON HWY 58 S JUST
            BEFORE POLLOCKSVILLE. TIME BASED ON RADAR.

&&

DAG
Local storm report, Jun 15, 4:55 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
455 PM EDT TUE JUN 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     MARINE TSTM WIND MOREHEAD CITY           34.72N 76.73W
06/15/2021  M49 MPH          CARTERET           NC   PUBLIC

            PUBLIC PERSONAL WEATHER STATION OBSERVED A
            43 KNOT MARINE THUNDERSTORM WIND GUST IN
            DOWNTOWN MOREHEAD CITY.

&&

DAG
Special weather statement, Jun 15, 5:22 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
522 PM EDT Tue Jun 15 2021

NCZ081-152200-
Mainland Hyde-
522 PM EDT Tue Jun 15 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HYDE COUNTY...

At 522 PM EDT, a strong thunderstorm was located over Gull Rock, or
28 miles northeast of Cedar Island, moving northeast at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Gull Rock, New Holland, Nebraska, Lake Landing and Middletown.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Newport.

LAT...LON 3529 7618 3543 7628 3556 7602 3544 7592
TIME...MOT...LOC 2122Z 238DEG 14KT 3539 7612

DAG

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 8:57 PM EDTSpecial Weather StatementMHXDuplin33 min
Jun 15, 2:36 PM EDTSevere Thunderstorm WarningMHXDuplin, Jones, Lenoir, Onslow24 min
Jun 15, 2:54 PM EDTSevere Thunderstorm WarningMHXCarteret, Craven, Jones, Onslow51 min
Jun 15, 3:30 PM EDTSevere Thunderstorm WarningMHXCarteret, Craven, Jones, Onslow, Pamlico30 min
Jun 15, 3:37 PM EDTSpecial Marine WarningMHX38 min
Jun 15, 3:51 PM EDTSpecial Marine WarningMHX54 min
Jun 15, 3:52 PM EDTSpecial Marine WarningMHX83 min
Jun 15, 6:08 PM EDTAreal Flood AdvisoryMHXDare2 hr

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.